South Dakota, 2016Blizzard and Winter Weather in South Dakota, February 2 to 3, 2016
February 2 to 3, 2016 · NWS FSD · 20 events in 18 counties and zones
Snow in southeast south Dakota was accompanied by north to northwest winds reaching sustained speeds near 30 mph with gusts above 40 mph. The combination of snow and wind caused blizzard conditions from February 2nd into the predawn hours of February 3rd, with widespread visibilities near zero, bringing travel to a halt.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow in southeast south Dakota was accompanied by north to northwest winds reaching sustained speeds near 30 mph with gusts above 40 mph. The combination of snow and wind caused blizzard conditions from February 2nd into the predawn hours of February 3rd, with widespread visibilities near zero, bringing travel to a halt. The worst conditions were over the far southeast corner of the state where over a foot of snow fell, but enough snow fell to result in the blizzard conditions northwest to near a Springfield to Flandreau line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 2, 2:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 2, 2:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CST TUE FEB 2 2016
...BLIZZARD EXPECTED ACROSS THE REGION TODAY...
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 242 AM CST TUE FEB 2 2016
EARLY THIS MORNING...WATCHING A VERY POWERFUL WINTER STORM
DEVELOP ACROSS THE SOUTHERN PLAINS. DRY AIR ALOFT HAS CERTAINTY
HAD A BIT OF AN IMPACT OVER THE AREA...OUTSIDE OF A RATHER
PERSISTENT BAND OF 700 MB FRONTOGENESIS ALONG THE SOUTHERN FRINGES
OF THE CWA. THE REAL SHOW CONTINUES TO DEVELOP OVER THE MID/LOWER
MO RIVER VALLEY AS BROAD DIFFLUENCE OVERSPREAD THE REGION.
MODELS HAVE TRENDED A BIT SLOWER OVERNIGHT BUT THE OVERALL TRACK
OF THIS SYSTEM SEEMS TO BE HANDLED RELATIVELY WELL. MODERATE TO
HEAVY SNOWS WILL LIFT NORTHWARD AFTER DAYBREAK...WITH INTENSE
FRONTOGENESIS IN THE 750-650MB LAYER FORMING JUST SOUTH OF THE CWA
AND PIVOTING NORTH AND NORTHEAST INTO THE EARLY AFTN. LATEST HIGH
RES GUIDANCE ALSO SHOWING A BIT OF ELEVATED INSTABILITY THROUGH
MID- MORNING ACROSS THE SOUTHERN AND SOUTHEASTERN ZONES...WHILE
THE POTENTIAL FOR THUNDERSNOW IS LOW...I WOULD NOT RULE IT OUT. AS
THE INITIAL WAVE OF SNOW LIFTS NORTHWARD...WE SHOULD SEE SOME
IMPRESSIVE RATES...UPWARDS OF 2 TO 4 INCHES OF SNOW PER HOUR AT
TIMES INTO MID- DAY.
BY THE AFTERNOON...WOULD ANTICIPATE MID-LVL DRY SLOT TO PIVOT INTO
IOWA AND SKIRT THE FAR SOUTHEASTERN CWA...THIS MAY TEMPORARILY LOWER
SNOW RATES IN THE FAR SOUTHEAST AND EAST THIS AFTERNOON...SHIFTING
THE FOCUS FOR HEAVIER SNOW TOWARDS PORTIONS OF CENTRAL AND EASTERN
MINNESOTA. HOWEVER...WE WILL NOT BE DONE WITH THE SNOW UNTIL WELL
INTO THE EVENING HOURS...AS THIS MATURE SYSTEM SHOULD HAVE A WELL
FORMED TROWAL...WITH NEARLY 50 KNOTS OF FLOW ROTATING AROUND THE
WESTERN FLANK OF THE SYSTEM. WHILE THE SNOW RATES MAY BEGIN TO TAPER
OFF IN THE LATE AFTERNOON AND EVENING HOURS...AM ANTICIPATING
ACCUMULATING SNOWS UNTIL AT LEAST MIDNIGHT.
THE NORTHWESTERN FLANK OF THIS SYSTEM SHOULD HAVE A FAIRLY TIGHT
GRADIENT IN AMOUNTS...ESPECIALLY WITH DRY AIR ADVECTING SOUTHWEST
INTO THE WESTERN DAKOTAS. THE MOST UNCERTAINTY IN THE FORECAST IS
IN THE FAR NORTHWESTERN CWA...WHERE IT IS POSSIBLE THAT LITTLE SNOW
FALLS NEAR HURON...CHAMBERLAIN AND DE SMET. THAT SAID...WITH
TROWAL AXIS SETTLING IN A BIT FURTHER WEST AND NORTHWEST...HAVE
BUMPED UP TOTALS THROUGH THE MID-SECTION OF THE CWA SLIGHTLY.
WHAT MAKES THIS SYSTEM DANGEROUS WILL BE THE VERY STRONG WINDS
EXPECTED TO MOVE THROUGH THE AREA. LATEST GUIDANCE CONTINUES TO
SUGGEST A SPG OF NEARLY 60 UBAR/KM WITH 0-0.5KM WINDS FROM NAM/GFS
PUSHING 45 KNOTS AS THE SFC LOW TRACKS ACROSS SOUTHERN IA. THINKING
THAT A FEW GUSTS UPWARDS OF 50 MPH WILL BE POSSIBLE FROM MID-MORNING
THROUGH THE AFTERNOON. THE SPG WILL BEGIN TO RELAX LATE THIS
EVENING...BUT 20-30 MPH SUSTAINED WINDS WITH 35 MPH GUSTS LOOK TO
CONTINUE THROUGH AT LEAST MIDNIGHT. GIVEN THE LOWER SLR DURING THE
INITIAL HEAVY SNOW...VISIBILITIES WILL BE SIGNIFICANTLY REDUCED
TO NEAR WHITE OUT CONDITIONS AT TIMES. THE QUESTION WILL BE HOW
MUCH THE SNOW WILL BLOW AROUND ONCE IT IS FINISHED AFTER MIDNIGHT.
THAT SAID...DO NOT ANTICIPATE ANY CHANGES TO PRODUCTS THIS
MORNING...AS CURRENT HEADLINES LOOK GOOD. GIVEN WINDS OF THIS
MAGNITUDE...POTENTIAL SNOW ACCUMULATIONS AND SOMEWHAT WET NATURE OF
THE SNOW...ALSO CONCERNED ABOUT POTENTIAL POWER OUTAGES IN ADDITION
TO SIGNIFICANT DRIFTING.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 242 AM CST TUE FEB 2 2016
TEMPERATURES AND SMALL CHANCES OF PRECIPITATION ARE THE MAIN
FORECAST CHALLENGES IN THE LONGER RANGE. DEEP NORTHWEST FLOW
THROUGH THE TROPOSHPERE WILL KEEP TEMPERATURES BELOW NORMAL ON
WEDNESDAY. AS THE STRONG LOW PRESSURE SYSTEM SHIFTS INTO THE GREAT
LAKES REGION...WINDS WILL BE ON THE DECREASE THROUGHOUT THE DAY BUT
COULD STILL SEE SOME BLOWING SNOW THROUGH THE MORNING HOURS. WITH
DEEP FRESH SNOW PACK IN THE EAST AND 925 HPA TEMPS REMAINING THE
TEENS BELOW ZERO...HAVE COOLED HIGHS IN THE EAST SOME.
SHORTWAVES DROP DOWN IN NORTHWEST FLOW ON THURSDAY AND FRIDAY
AFTERNOON AS NORTHERN BRANCH OF THE JET BECOMES REESTABLISHED. WHILE
THE WAVES ARE MAINLY FOCUSED ON CENTRAL MINNESOTA...ATMOSPHERE IS
EFFICIENT ENOUGH TO WARRANT SMALL POPS IN SOUTHWEST MINNESOTA. LIFT
IN THE ATMOSPHERE IS CENTERED IN THE DENDRITIC GROWTH ZONE...AND
THERE IS SUFFICIENT MOISTURE AVAILABLE. AHEAD OF BOTH WAVES...925
HPA TEMPERATURES WARM TO NEAR 0C. HAVE RAISED FORECAST LOWS CLOSE TO
BCCONS_ALL AND BCCONS_MOS BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT IN
THE EAST WHERE CLOUDS WILL HANG TOUGH THROUGH MUCH OF THE NIGHT.
FAIRLY BROAD WAVE IS EXPECTED TO IMPACT THE REGION ON SUNDAY INTO
SUNDAY NIGHT. WAVE IS FAIRLY DISORGANIZED...AND THEREFORE STUCK
WITH GUIDANCE POPS FOR NOW.
LOOKS WINDY AND COOLER EARLY NEXT WEEK AS BRISK NORTHWEST FLOW
DEVELOPS ACROSS THE PLAINS IN THE WAKE OF THE DEPARTING WAVE. EXPECT
A PROLONGED PERIOD OF FALLING TEMPERATURES ON MONDAY AND
TUESDAY...AND IF THE GFS VERIFIES...IT WOULD CONTINUE INTO WEDNESDAY
AS WELL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1020 PM CST MON FEB 1 2016
AREAS OF LOW STRATUS CONTINUES TO EXPAND ACROSS THE EASTERN HALF
OF THE REGION...WHILE VFR CONDITIONS TO THE WEST WILL CONTINUE TO
RAPIDLY DETERIORATE OVERNIGHT AND EARLY TUESDAY. STRONG WINDS AND
SNOW WILL SPREAD NORTHEAST ACROSS THE REGION...WITH CEILINGS AND
VISIBILITY QUICKLY DROPPING TO IFR AND LIFR IN MODERATE TO HEAVY
SNOW AT TIMES. WITH WINDS INCREASING TO 25 TO 40 KT ON
TUESDAY...BLOWING SNOW WILL ALSO BE A CONCERN AND WILL FURTHER
REDUCE VISIBILITY TO LESS THAN A QUARTER MILE AT TIMES. SNOW
BEGINS TO TAPER OFF FROM WEST TO EAST THIS EVENING...BUT STRONG
WINDS MAY CONTINUE TO CREATE BLOWING SNOW ISSUES INTO THE END OF
THE TAF PERIOD. THE HEAVIEST SNOWFALL IS EXPECTED ACROSS THE
SOUTHEAST HALF OF THE REGION...AND WILL BE A MAJOR IMPACT AT KFSD
AND KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 4 AM CST WEDNESDAY FOR SDZ065>071.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR SDZ040-050-054-055-059-060-063-064.
BLIZZARD WARNING FROM 6 AM THIS MORNING TO 4 AM CST WEDNESDAY
FOR SDZ056-061-062.
MN...BLIZZARD WARNING FROM 6 AM THIS MORNING TO 4 AM CST WEDNESDAY
FOR MNZ071-072-080-081-089-090-097-098.
IA...BLIZZARD WARNING UNTIL 4 AM CST WEDNESDAY FOR IAZ001>003-012>014-
020>022-031-032.
NE...BLIZZARD WARNING UNTIL 4 AM CST WEDNESDAY FOR NEZ013-014.
&&
SHORT TERM...DUX
LONG TERM...
AVIATION...Hazardous weather outlook, Feb 2, 3:28 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 AM CST TUE FEB 2 2016
SDZ038-039-052-053-057-058-030930-
BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA-
328 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOWFALL WILL BE POSSIBLE TODAY. SNOW ACCUMULATIONS ARE
EXPECTED TO BE AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL OBSERVATIONS ARE
APPRECIATED.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-030930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
328 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A LARGE STORM SYSTEM WILL IMPACT THE REGION TODAY INTO TONIGHT.
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
ACCOMPANY HEAVY SNOWFALL CREATING BLOWING SNOW AND REDUCING THE
VISIBILITY TO NEAR ZERO. TRAVEL WILL BE TREACHEROUS AT BEST WHEN
SNOW IS FALLING. TOTAL SNOW ACCUMULATIONS WILL VARY FROM LAKE
ANDES TO MARSHALL MINNESOTA...TO OVER A FOOT OF SNOW ACROSS
NORTHEAST NEBRASKA INTO NORTHWEST IOWA. A BLIZZARD WARNING IS IN
EFFECT FOR THE AREA THROUGH WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PATCHY BLOWING SNOW CAN BE EXPECTED ACROSS NORTHWEST IOWA
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL OBSERVATIONS ARE
APPRECIATED.
SDZ040-050-054-055-059-060-063-064-030930-
BROOKINGS-GREGORY-MINER-LAKE-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
328 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP IN THE LATER MORNING AND CONTINUE THIS
AFTERNOON. THE SNOW WILL BE ACCOMPANIED BY NORTH WINDS OF 20-30
MPH CREATING AREAS OF BLOWING SNOW. TOTAL SNOW ACCUMULATIONS ARE
EXPECTED TO RANGE FROM TWO TO FIVE INCHES. AREAS OF BLOWING SNOW
WILL CONTINUE INTO THE EVENING HOURS BEFORE WINDS GRADUALLY
DECREASE AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL OBSERVATIONS ARE
APPRECIATED.
Blizzard, Clay
- When
- February 2, 4:00 AM CST to February 3, 4:00 AM CST
- Where
- Clay forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 10 to 17 inches with 17 inches at Vermillion, and large drifts were reported. Travel was brought to a halt and several vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Blizzard, Union
- When
- February 2, 4:00 AM CST to February 3, 4:00 AM CST
- Where
- Union forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 10 to 15 inches with 15 inches at North Sioux City, and large drifts were reported. Travel was brought to a halt and several vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Blizzard, Bon Homme
- When
- February 2, 5:00 AM CST to February 3, 12:00 AM CST
- Where
- Bon Homme forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 2 inches in the northwest part of the county to an estimated 8 inches over the southeast corner of the county east of Springfield. Tyndall reported 4.0 inches. Travel was brought to a halt and several vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Blizzard, Yankton
- When
- February 2, 5:00 AM CST to February 3, 2:00 AM CST
- Where
- Yankton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 4 inches in the northwest part of the county to a reported 12 inches east of Yankton. Travel was brought to a halt and several vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Blizzard, Turner
- When
- February 2, 6:00 AM CST to February 3, 2:00 AM CST
- Where
- Turner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 3 inches in the northwest part of the county to 11 inches at Centerville. Travel was brought to a halt and several vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Blizzard, Lincoln
- When
- February 2, 6:00 AM CST to February 3, 3:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 5 inches in the northwest part of the county west of Sioux falls to 11.1 inches at Canton. Travel was brought to a halt and numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Blizzard, Hutchinson
- When
- February 2, 6:00 AM CST to February 3, 12:00 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 1 inch in the northwest part of the county to an 6 inches over the southeast corner of the county southeast of Menno. Travel was brought to a halt and several vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Winter Weather, Gregory
- When
- February 2, 6:00 AM CST to 10:00 PM CST
- Where
- Gregory forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Snowfall of up to 2 inches, mainly over the southeastern corner of the County east of Fairfax, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Winter Weather, Charles Mix
- When
- February 2, 6:00 AM CST to 10:00 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Snowfall of up to 2 inches, mainly over the southeastern corner of the County near Pickstown, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Winter Weather, Douglas
- When
- February 2, 6:00 AM CST to 10:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Snowfall of 1 to 3 inches, mainly over the southeastern corner of the County near Delmont, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Blizzard, McCook
- When
- February 2, 7:00 AM CST to February 3, 12:00 AM CST
- Where
- McCook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow, mainly over the southeast part of the county. Accumulations varied from around an inch near the western edge of the county to 5 inches over the southeast corner of the county east of Canistota. Travel was brought to a halt and a few vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.
Blizzard, Minnehaha
- When
- February 2, 7:00 AM CST to February 3, 2:00 AM CST
- Where
- Minnehaha forecast zone
- Reported by
- NWS Employee
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 3 inches in the northwest part of the county to 6 inches in southern Sioux Falls. Travel was brought to a halt and several vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and numerous businesses were closed.
Blizzard, Moody
- When
- February 2, 7:00 AM CST to February 3, 1:00 AM CST
- Where
- Moody forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Accumulating snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow, mainly over the southeast part of the county. Accumulations varied from around an inch near the northwestern corner of the county to 5 inches over the southeast corner of the county southeast of Trent. Travel was brought to a halt and a few vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.
Winter Weather, Davison
- When
- February 2, 7:00 AM CST to 10:00 PM CST
- Where
- Davison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches, including 1 inch near Mitchell, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Winter Weather, Hanson
- When
- February 2, 7:00 AM CST to 10:00 PM CST
- Where
- Hanson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches, including 2 inch near Emery, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Winter Weather, Miner
- When
- February 2, 7:00 AM CST to 10:00 PM CST
- Where
- Miner forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches over the southeast corner of the county southeast of Howard, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Winter Weather, Lake
- When
- February 2, 7:00 AM CST to 10:00 PM CST
- Where
- Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Snowfall of 1 to 3 inches, including 3 inches near Chester, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Winter Weather, Brookings
- When
- February 2, 7:00 AM CST to 10:00 PM CST
- Where
- Brookings forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Snowfall of 1 to 3 inches, including 3 inches near Elkton, combined with north to northwest winds gusting to 40 mph to lower visibilities to less than a mile in the snow and blowing snow.
Winter Weather, Clay
- When
- February 3, 4:00 AM CST to 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.
Winter Weather, Union
- When
- February 3, 4:00 AM CST to 12:00 PM CST
- Where
- Union forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
- Blizzard and Winter Weather in Minnesota, February 2 to 3, 201614 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618552, 618553, 618550, 618551, 618555, 618557, 618558, 618562, 618563, 618564, 618554, 618556, 618560, 618565, 618566, 618567, 618568, 618569, 618570, 618571.